Texas, 2017

Hail and Damaging Wind in Texas, May 31, 2017

May 31, 2017 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms formed along a dissipating stationary front. One of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a dissipating stationary front. One of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 1:45 PM CST, 34 minutes earlier.

Area forecast discussion, May 31, 1:45 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
245 PM CDT Wed May 31 2017

.SHORT TERM (Tonight through Thursday Night)...
A mid level shortwave was seen on water vapor satellite imagery mid
afternoon crossing out of Mexico and into the southwest CWA.
Mesoanalysis reveals the atmosphere has de-stabilized ahead of the
shortwave across southern and eastern zones, where SBCAPE values
around 2000-2500 J/KG reside. Scattered showers and thunderstorms
are developing this afternoon southwest of San Antonio and
development to the east and northeast is expected through the
remainder of the afternoon and evening as the shortwave tracks
northeast through the unstable airmass. TT WRF and HRRR indicate the
disturbance and showers and storms exiting northeast of the area
around midnight. A second disturbance upstream overnight and into
early Thursday morning should mainly stay north of the CWA.
High pops on Thursday will be confined to eastern areas during peak
heating, where a pool of moisture and general weakness will remain.
A few storms coming of the higher terrain of Mexico may make a run
toward the Val Verde county Thursday evening, but confidence is low
in the storms holding together before reaching the CWA. Can't rule
out a few stronger storms this afternoon and early evening and again
Thursday afternoon, producing small hail, strong downburst winds,
and very localized pockets of 1-3 inches of rainfall.

&&

.LONG TERM (Friday through Wednesday)...
Models have been indicating a slight downtrend in POPs Friday and
Saturday, with higher POPs mainly confined across the Coastal Plains,
near a deeper moisture pool, as well as western Edwards Plataea and
Rio Grande, closer to weak disturbances in the southwest flow. A
trough is forecast to deep late Saturday through Sunday from North
Texas southwest into the Big Bend, and eventually slide southeast
through the area Sunday into Monday. POPs do look to increase during
this time. A few pockets of locally heavy rainfall will also be
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  88  70  88  71 /  60  40  20  10  10
Austin Bergstrom Intl Airport  68  87  69  88  69 /  60  40  20  20  10
New Braunfels Muni Airport     68  86  70  88  70 /  60  50  20  20  10
Burnet Muni Airport            66  85  68  86  68 /  60  40  20  10  20
Del Rio Intl Airport           69  87  72  88  72 /  30  20  20  20  20
Georgetown Muni Airport        67  86  69  87  69 /  60  40  20  10  10
Hondo Muni Airport             68  87  70  88  70 /  50  40  20  10  10
San Marcos Muni Airport        68  87  70  88  70 /  60  40  20  20  10
La Grange - Fayette Regional   71  87  71  88  71 /  50  50  20  30  10
San Antonio Intl Airport       69  86  71  88  71 /  60  50  20  10  10
Stinson Muni Airport           69  86  71  88  71 /  60  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Runyen
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 31, 1:19 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
219 PM CDT Wed May 31 2017

TXZ171>173-183>194-202>209-217>225-228-012100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
219 PM CDT Wed May 31 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms remain forecast through
tonight. Best chances for additional rainfall will focus east of
Highway 83 this afternoon, and will shift to areas along and east
of the I-35 corridor during the evening. A few areas may see
heavy downpours of 1 to 3 inches, resulting in localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chances for showers and thunderstorms continue through Tuesday.
Locally heavy rainfall and a few strong storms are possible each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 31, 11:09 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 NW FLORESVILLE        29.19N 98.20W
05/30/2017                   WILSON             TX   EMERGENCY MNGR

            A BUSINESS ALONG HIGHWAY 181 SUSTAINED
            SIGNIFICANT ROOF DAMAGE AS THE RESULT OF
            STRONG MICROBURST WINDS.

&&

PY
Local storm report, May 31, 11:20 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1220 PM CDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     2 NNW ELMENDORF         29.28N 98.34W
05/30/2017                   BEXAR              TX   BROADCAST MEDIA

            POWER POLES WERE SNAPPED ALONG WITH TREE
            DAMAGE. SEVERAL STRUCTURES EXPERIENCED WIND
            DAMAGE IN AND AROUND THE AREA.

&&

PY
Special weather statement, May 31, 1:25 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
225 PM CDT WED MAY 31 2017

TXZ220-312015-
Atascosa TX-
225 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA COUNTY
UNTIL 315 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Leming, Iuka, Dobrowolski,
Amphion, Espey and Rossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2888 9880 2897 9881 2920 9870 2909 9838
      2908 9838 2894 9848 2884 9866
TIME...MOT...LOC 1924Z 201DEG 9KT 2893 9872

MO
Special weather statement, May 31, 1:59 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
259 PM CDT WED MAY 31 2017

TXZ205-220-221-312045-
Bexar TX-Atascosa TX-Wilson TX-
259 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATASCOSA...WEST
CENTRAL WILSON AND SOUTH CENTRAL BEXAR COUNTIES UNTIL 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leming, or near Poteet, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Poteet, Leming, Espey, Thelma and Graytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2895 9846 2902 9865 2927 9858 2916 9829
TIME...MOT...LOC 1959Z 203DEG 7KT 2905 9852

MO

The radar

The Austin/San Antonio radar (KEWX), 83 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Atascosa

When
May 31, 2:19 PM CST
Where
Atascosa County, Leming
Measured
1 in hail
Reported by
Post Office
Coordinates
29.070, -98.480

Thunderstorm Wind, Bastrop

When
May 31, 4:00 PM CST
Where
Bastrop County, 3.02 mi NE of Rockne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.025, -97.388

A thunderstorm produced wind gusts estimated at 60 mph that knocked down several trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697291, 698114.